Alert archive / Minnesota / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 4, 2011, 10:33 PM CDT for Douglas County, Minnesota. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2011, 10:33 PM CDT (03:33 UTC)
- Expired
- Jul 5, 2011, 12:30 AM CDT
- In force
- 117 min
- Issued by
- NWS Twin Cities, MN
County Douglas County, MN
The radar
The Minneapolis radar (KMPX), 197 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1865 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
516
WWUS83 KMPX 050333
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1033 PM CDT MON JUL 4 2011
MNZ041-042-047-048-050530-
DOUGLAS-POPE-STEVENS-TODD-
1033 PM CDT MON JUL 4 2011
...STRONG THUNDERSTORMS MOVING INTO DOUGLAS...POPE...STEVENS AND
TODD COUNTIES BY MIDNIGHT...
AT 1022 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A CLUSTER OF
STRONG THUNDERSTORMS ABOUT 35 MILES NORTHWEST OF FERGUS FALLS.
THESE STORMS WERE MOVING SOUTHEAST AT 40 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
ALEXANDRIA.
MELBY.
EVANSVILLE.
LEAF VALLEY.
BRANDON.
GARFIELD.
HOLMES.
LAT...LON 4611 9515 4599 9496 4552 9595 4577 9606
4577 9577 4597 9578 4612 9576
TIME...MOT...LOC 0329Z 328DEG 34KT 4669 9631
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 4, 6:56 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 4, 6:56 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 656 PM CDT MON JUL 4 2011 .UPDATE... ADDED 00Z TAF DISCUSSION BELOW. && .DISCUSSION... MAIN CONCERNS WEATHER WISE THIS FORECAST PERIOD ARE THUNDER/SEVERE CHANCES TONIGHT AND TUESDAY AND AGAIN SATURDAY/SATURDAY NIGHT. CURRENT UPPER AIR/WATER VAPOR ANALYSIS SHOWS LARGE SUBTROPICAL RIDGE CENTERED OVER CO...WITH TWO SHORT WAVES OF INTEREST. THE FIRST IS ASSOCIATED WITH MAIN BELT OF WESTERLIES NEAR LAKE WINNIPEG...WHILE SECOND ONE IS RUNNING AROUND THE SUBTROPICAL RIDGE FROM UTAH INTO WY. AT THE SFC...HIGH PRESSURE HAS NOW SLID OFF TO THE CHICAGO AREA...WITH MOIST RETURN FLOW NOW SET UP ACROSS THE PLAINS. A COLD FRONT ASSOCIATED WITH THE NRN SHORT WAVE WAS ANALYZED FROM NE NODAK...SW TO THE BLACK HILLS REGION AT 3 PM. DEWPS AROUND 70 HAVE POOLED AHEAD OF THE FRONT...WITH PWATS UP AROUND 1.5 INCHES AND MLCAPES BETWEEN 3000 AND 4000 J/KG. FOR TONIGHT...MODELS REMAIN IN GOOD AGREEMENT ON HANDLING OF LARGE SCALE FEATURES...BUT HAVE CONTINUED A SLOWING TREND WITH THE FRONT. EXPLICIT CONVECTION FORECASTS FROM THE 4KM SPC-WRF AND HRRR SIMILAR IN HANDLING THINGS THIS EVENING...AND IN GENERAL FOLLOWED THE IDEA FROM THESE MODELS FOR THE FIRST 12 TO 24 HOURS OF THE FORECAST. HAVE SEEN STORMS DEVELOP NEAR WINNIPEG OVER THE LAST COUPLE OF HOURS IN RESPONSE TO THE SHORT WAVE AND GIVEN DEGREE OF INSTABILITY AND LACK OF CAPPING ALONG THE COLD FRONT...EXPECT ACTIVITY TO BUILD SW TOWARD DEVILS LAKE OVER THE NEXT COUPLE OF HOURS. EVERYTHING POINTS TO THIS ACTIVITY CONGEALING INTO A LINE AND MAKING A RUN FOR CENTRAL MN TONIGHT. AS FOR SEVERE POTENTIAL...PLENTY OF INSTABILITY WILL REMAIN THROUGH THE NIGHT...WITH MUCAPES PROGGED TO REMAIN ABOVE 2000 J/KG...BUT WIND SUPPORT RATHER LACKING THIS FAR SOUTH. 30 TO 40 KTS OF BULK SHEAR WILL BE IN PLACE THIS EVENING ALONG THE INTERNATIONAL BORDER...BUT DOWN HERE...MODELS POINT TO BULK SHEAR BEING LESS THAN 30 KTS...WITH H85 WIND UNDER 20 KTS...NEITHER IS VERY CONDUCIVE FOR KEEPING MUCH OF A SEVERE THREAT GOING THIS FAR SOUTH. WITH THAT SAID...SHOULD SEE GOOD COLD POOL DEVELOPMENT THIS EVENING WITH THUNDERSTORMS...WHICH WILL LEAD TO AT LEAST A MARGINAL WIND THREAT NW OF A MADISON TO MILLE LACS LAKE LINE TONIGHT AS WEAKENING CONVECTION WORKS INTO THE AREA. AS FOR TIMING POPS IN...SPC WRF/HRRR AND SREF PROBS KEEP ACTIVITY OUT OF THE AREA UNTIL AFTER 03Z /10 PM/...SO FIREWORK SHOWS ACROSS THE MPX CWA SHOULD BE ABLE TO GET OFF WITHOUT ANY DISRUPTIONS. FOR TUESDAY...12Z MODEL RUNS HAVE BECOME A BIT MORE INTERESTING FOR THIS DAY. ALL ARE SLOWER WITH THE MOVEMENT OF THE FRONT...WITH IT EXPECTED TO MOVE THROUGH THE AXN AREA AROUND 05.12Z...TWIN CITIES AROUND 06.00Z...AND EAU/AEL AROUND 06.06Z. IN ADDITION TO THIS...WY WAVE IS PROGGED TO MOVE ACROSS THE MN/IA BORDER FROM THE LATE MORNING THROUGH THE AFTERNOON...WHICH SHOULD HELP ENHANCE THUNDER POTENTIAL...ESPECIALLY ACROSS THE SOUTH DURING THE AFTERNOON. IN ADDITION TO THIS...NAM/GFS/ECMWF SHOW A 40 TO 50 KT MID LEVEL JET COMING ACROSS IA WITH THIS WAVE...WHICH WILL RATCHET UP BULK SHEAR VALUES INTO THE SAME RANGE. TO GO ALONG WITH THIS...WILL AGAIN SEE MODEST INSTABILITY GIVEN DEGREE OF BOUNDARY LAYER MOISTURE /DEWPS AROUND 70/. THIS ALL POINTS TO A BETTER THREAT FOR SEVERE STORMS THAN ORIGINALLY THOUGHT...AS SEEN WITH THE NORTHWARD EXPANSION OF THE SPC DAY 2 SLIGHT RISK. WITH THAT SAID...THERE ARE TWO BIG LIMITING FACTORS TO THE SEVERE POTENTIAL TOMORROW AND THEY DEAL WITH LOW LEVEL FLOW. AT THE SFC...WINDS AHEAD FRONT ARE EXPECTED TO VEER CONSIDERABLY TO THE WEST OVERNIGHT...WHICH WILL LIMIT CONVERGENCE ALONG THE FRONT...AND MAY EVEN LEAD TO ACTIVITY DEVELOPING BEHIND THE FRONT. PROBABLY THE BIGGER ISSUE THOUGH IS THAT THERE IS ALMOST NO FLOW AND LIMITED CONVERGENCE AT H85. STILL..WITH UPPER WAVE MOVING ACROSS THE FRONT IN THE AFTERNOON...SHOULD SEE FAIRLY WIDESPREAD CONVECTION IN SRN MN...SO HAVE INTRODUCED SOME LIKELY POPS FOR TUESDAY AFTERNOON IN THE SOUTH. COLD FRONT STILL LOOKS TO PUSH SOUTH OF THE AREA TUESDAY NIGHT...TAKING PRECIP CHANCES WITH IT. ANOTHER PACIFIC HIGH WILL SETTLE INTO THE AREA WEDNESDAY...RESULTING IN MILD AND DRY CONDITIONS THROUGH THE REST OF THE WEEK. 12Z GFS HAS COME MORE INTO LINE WITH THE ECMWF IN TERMS OF THE NEXT PRECIP CHANCE...KEEPING THE MPX CWA DRY UNTIL FRIDAY NIGHT/SATURDAY...WHEN ANOTHER COLD FRONT IS PROGGED TO SWEEP ACROSS THE AREA. GFS HAS PWATS AHEAD OF THE FRONT UP AROUND 2 INCHES...SHOULD SHOULD A THE VERY LEAST SOME EFFICIENT RAIN PRODUCERS WITH THIS ACTIVITY. CONTINUED TO LEAN TOWARD AN ECWMF SOLUTION FOR THE WEEKEND...WITH BEST WINDOW OF OPPORTUNITY FOR CONVECTION LOOKING TO COME SATURDAY NIGHT. ANOTHER MOIST AND UNSTABLE AIRMASS WILL FIND ITS WAY OUT AHEAD OF THE FRONT...ALONG WITH A BIT OF A CAPPING INVERSION /+12C AT H7 MAKES ITS RETURN/. HOWEVER...COMBO OF FRONTAL CIRCULATION AND UPPER WAVE SHOULD BE ABLE TO BUST THROUGH THE CAP...AND WITH 30 TO 40 KTS OF BULK SHEAR PROGGED TO BE IN PLACE...EVERYTHING POINTS TO MORE SEVERE STORMS BEING POSSIBLE THEN. GOING INTO NEXT WEEK...THE GFS AND ECMWF TAKE SATURDAYS COLD FRONT ONLY AS FAR SOUTH AS IA/NEB...SO HAVE CONTINUED TO MENTION THUNDER CHANCE FOR THE S/SW INTO MONDAY AS MEDIUM RANGE MODELS INDICATE OVERRUNNING SCENARIO NOT BEING TOO FAR AWAY FOR NEXT WEEK. && .AVIATION.../00Z TAF ISSUANCE/ VFR CONDITIONS OVERNIGHT BUT SOME CHANCE OF MVFR CIGS DEVELOPING TUESDAY MORNING WITH A FEW SHOWERS OR THUNDERSTORMS. SURFACE TROUGH OVER NW MN TO MOVE INTO CENTRAL MN BY MORNING. AREA OF THUNDERSTORM TO CONTINUE ACROSS NORTHERN MN THIS EVENING WITH ADDITIONAL THUNDERSTORMS DEVELOPING FROM SOUTHERN NORTH DAKOTA INTO SOUTH DAKOTA. SOME OF THIS ACTIVITY WILL MOVE TOWARD WEST CENTRAL MN INCLUDING KAXN AROUND 05Z. CONFIDENCE NOT HIGH THAT THUNDER WILL SPREAD INTO THE REST OF CENTRAL MN BY MORNING BUT WILL INCLUDE CB. IT LOOKS LIKE A GREATER RISK OF MORE WIDESPREAD SHOWERS AND ISOLATED THUNDER FOR SOUTHERN AND PARTS OF CENTRAL MN ON TUESDAY MORNING INTO THE AFTERNOON AS THE SURFACE TROUGH MOVE THROUGH WITH BETTER UPPER AIR SUPPORT. HAVE INCLUDED SOME LOW END VFR CIGS AND HIGH END MVFR IN SOME OF THIS ACTIVITY. SOUTH TO SOUTHWEST WIND GENERALLY UNDER 10 KNOTS OVERNIGHT...THEN GRADUALLY SHIFTING TO WEST TO SOUTHWEST AND NORTH TO NORTHWEST WITH THE PASSAGE OF THE TROUGH AND FRONT. KMSP...GENERALLY VFR THROUGH THE PERIOD. WEAKENING CONVECTION COULD GIVE THE AREA A FEW SHOWERS BUT ONLY INCLUDING A CB GROUP FOR NOW. BETTER CHANCE OF THUNDER TUESDAY MORNING INTO THE AFTERNOON AS THE FRONT AND TROUGH MOVE THROUGH. SOME CHANCE OF MVFR CIGS JUST UNDER 030 BUT MAINLY LOW END VFR. SOUTH WINDS UNDER 1O KNOTS OVERNIGHT AND AROUND 10 KNOTS AS THE WIND SHIFTS TO SOUTHWEST AND FINALLY WEST TO NORTHWEST LATE TUESDAY AFTERNOON. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MPG/JPR
Hazardous weather outlook, Jul 4, 5:15 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 515 PM CDT MON JUL 4 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 051200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 515 PM CDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO CENTRAL MINNESOTA AFTER 10 PM...AND SPREAD SOUTHEAST OVERNIGHT. A FEW STORMS COULD BE SEVERE IN PARTS OF WEST CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE WEATHER THREAT. THESE STORMS ARE EXPECTED ALONG A SLOW MOVING COLD FRONT WHICH WILL SAG INTO SOUTHERN MINNESOTA LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE COLD FRONT WILL MOVE ACROSS SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN TUESDAY BRINGING SCATTERED THUNDERSTORMS. A FEW STORMS COULD BECOME SEVERE. A CHANCE OF THUNDERSTORMS WILL RETURN FRIDAY EVENING INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT OVER WEST CENTRAL MINNESOTA.
In the hours before
Special weather statement, Jul 4, 10:33 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1033 PM CDT MON JUL 4 2011
MNZ041-042-047-048-050530-
DOUGLAS-POPE-STEVENS-TODD-
1033 PM CDT MON JUL 4 2011
...STRONG THUNDERSTORMS MOVING INTO DOUGLAS...POPE...STEVENS AND
TODD COUNTIES BY MIDNIGHT...
AT 1022 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A CLUSTER OF
STRONG THUNDERSTORMS ABOUT 35 MILES NORTHWEST OF FERGUS FALLS.
THESE STORMS WERE MOVING SOUTHEAST AT 40 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
ALEXANDRIA.
MELBY.
EVANSVILLE.
LEAF VALLEY.
BRANDON.
GARFIELD.
HOLMES.
LAT...LON 4611 9515 4599 9496 4552 9595 4577 9606
4577 9577 4597 9578 4612 9576
TIME...MOT...LOC 0329Z 328DEG 34KT 4669 9631The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:54 PM CDT | Special Weather Statement | MPX | Douglas, Pope, Stevens, Todd | 96 min |
| Jul 5, 12:35 AM CDT | Severe Thunderstorm Warning | MPX | Stevens | 55 min |
| Jul 5, 1:20 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 55 min |
| Jul 5, 2:14 AM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi, Lac qui Parle, Pope, Renville, Stearns and 2 more | 76 min |
| Jul 5, 3:50 AM CDT | Areal Flood Advisory | MPX | Lac qui Parle, Yellow Medicine | 3 hr |
| Jul 5, 4:56 AM CDT | Areal Flood Advisory | MPX | Stevens, Swift | 4 hr |
| Jul 5, 5:05 AM CDT | Special Weather Statement | MPX | Pope, Stevens, Swift | 55 min |
| Jul 5, 7:06 AM CDT | Areal Flood Advisory | MPX | Lac qui Parle, Yellow Medicine | 3 hr |
| Jul 5, 6:26 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Ramsey, Washington | 32 min |
Nearby
Special Weather Statements in Minnesota, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.